Operator-valued Symbols for Elliptic and Parabolic Problems on Wedges

  • Jan Prüss
  • Gieri Simonett
Part of the Operator Theory: Advances and Applications book series (OT, volume 168)


We study evolution problems of the type e sx t u+h( x)u = f where h is a holomorphic function on a vertical strip around the imaginary axis, and s > 0. If P is a second-order polynomial we give a complete characterization of the spectrum of the parameter-dependent operator λe sx + P( x) in L p(ℝ). We show the surprising result that the spectrum is independent of λ whenever |arg λ| < π. Moreover, we also characterize the spectrum of t e sx + P( x), and we show that this operator admits a bounded H -calculus. Finally, we describe applications to free boundary problems with moving contact lines, and we study the diffusion equation in an angle or a wedge domain with dynamic boundary conditions. Our approach relies on the H -calculus for sectorial operators, the concept of R-boundedness, and recent results for the sum of non-commuting operators.


Parabolic Problem Free Boundary Problem Sectorial Operator Maximal Regularity Kernel Operator 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    M. Abramowitz, I. Stegun. Handbook of mathematical functions with formulas, graphs, and mathematical tables. National Bureau of Standards AppliedMathematics Series 55, 1964.Google Scholar
  2. [2]
    Ph. Clément, B. de Pagter, F.A. Sukochev, H. Witvilet. Schauder decompositions and multiplier theorems. Studia Math. 138 (2000), 135–163.zbMATHMathSciNetGoogle Scholar
  3. [3]
    Ph. Clément, J. Prüss. An operator-valued transference principle and maximal regularity on vector-valued L p-spaces. Evolution equations and their applications in physical and life sciences. Lecture Notes in Pure and Applied Mathematics 215, Marcel Dekker, New York (2001), 67–87.Google Scholar
  4. [4]
    Ph. Clément, J. Prüss. Some remarks on maximal regularity of parabolic problems. Evolution equations: applications to physics, industry, life sciences and economics (Levico Terme, 2000). Progr. Nonlinear Differential Equations Appl. 55, Birkhäuser, Basel (2003), 101–111.Google Scholar
  5. [5]
    G. Da Prato, P. Grisvard. Sommes d’opératours linéaires et équations différentielles opérationelles, J. Math. Pures Appl. 54 (1975), 305–387.zbMATHMathSciNetGoogle Scholar
  6. [6]
    R. Denk, M. Hieber, and J. Prüss. R-boundedness and problems of elliptic and parabolic type. Memoirs of the AMS vol. 166, No. 788 (2003).Google Scholar
  7. [7]
    J. Escher, J. Prüss, G. Simonett. Analytic solutions for a Stefan problem with Gibbs-Thomson correction. J. Reine Angew. Math. 563 (2003), 1–52.zbMATHMathSciNetGoogle Scholar
  8. [8]
    J. Escher, J. Prüss, G. Simonett. Well-posedness and analyticity for the Stefan problem with surface tension. In preparation.Google Scholar
  9. [9]
    J. Escher, J. Prüss, G. Simonett. Maximal regularity for the Navier-Stokes equations with surface tension on the free boundary. In preparation.Google Scholar
  10. [10]
    E.V. Frolova. An initial-boundary value problem with a noncoercive boundary condition in a domain with edges. (Russian) Zap. Nauchn. Sem. S.-Petersburg. Otdel. Mat. Inst. Steklov. (POMI) 213 (1994). Translation in J. Math. Sci. (New York) 84 (1997), 948–959.Google Scholar
  11. [11]
    F. Haller, M. Hieber. H -calculus for products of non-commuting operators. Preprint.Google Scholar
  12. [12]
    N.J. Kalton, L. Weis. The H -calculus and sums of closed operators. Math. Ann. 321 (2001), 319–345.zbMATHMathSciNetCrossRefGoogle Scholar
  13. [13]
    R. Labbas, B. Terreni. Somme d’opérateurs linéaires de type parabolique. Boll. Un. Mat. Ital. 7 (1987), 545–569.MathSciNetGoogle Scholar
  14. [14]
    J. Prüss. Evolutionary Integral Equations and Applications. Volume 87 of Monographs in Mathematics, Birkhäuser Verlag, Basel, 1993.zbMATHGoogle Scholar
  15. [15]
    J. Prüss. Maximal regularity for abstract parabolic problems with inhomogeneous boundary data. Math. Bohemica 127 (2002), 311–317.zbMATHGoogle Scholar
  16. [16]
    J. Prüss. Maximal regularity for evolution equations in Lp-spaces. Conf. Semin. Mat. Univ. Bari 285 (2003), 1–39.Google Scholar
  17. [17]
    J. Prüss, G. Simonett. H -calculus for noncommuting operators. Preprint 2003 (submitted).Google Scholar
  18. [18]
    V.A. Solonnikov, E.V. Frolova. A problem with the third boundary condition for the Laplace equation in a plane angle and its applications to parabolic problems. (Russian) Algebra i Analiz 2 (1990), 213–241. Translation in Leningrad Math. J. 2 (1991), 891–916.zbMATHMathSciNetGoogle Scholar
  19. [19]
    E. Stein. Harmonic Analysis: Real-variable Methods, Orthogonality, and Oscillatory Integrals. Princeton University Press, Princeton, NJ, 1993.Google Scholar
  20. [20]
    L. Weis. A new approach to maximal Lp-regularity. In Evolution Equ. and Appl. Physical Life Sci. Lecture Notes in Pure and Applied Mathematics 215, Marcel Dekker, New York (2001), 195–214.Google Scholar

Copyright information

© Birkhäuser Verlag Basel/Switzerland 2006

Authors and Affiliations

  • Jan Prüss
    • 1
  • Gieri Simonett
    • 2
  1. 1.Fachbereich Mathematik und InformatikMartin-Luther-Universität Halle-WittenbergHalleGermany
  2. 2.Department of MathematicsVanderbilt UniversityNashvilleUSA

Personalised recommendations